Illinois, 2008

Flooding in Illinois, March 5 to 31, 2008

March 5 to 31, 2008 · NWS PAH · 2 events in 2 counties and zones

Moderate flooding of the Wabash River occurred after a series of heavy rainfall events. Very heavy rain of 5 to 8 inches fell on the 18th and 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate flooding of the Wabash River occurred after a series of heavy rainfall events. Very heavy rain of 5 to 8 inches fell on the 18th and 19th. The ensuing flood along the Wabash River was very similar to March 2006. What differed for this March 2008 flood was the duration of the extensive flooding. As the crest reached the Mount Carmel area on the 27th, rain of 1 to nearly 6 inches fell from the evening of the 26th to the night of the 31st. This additional rain caused a slight increase in the crests and prolonged the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 5, 3:10 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Mar 5, 3:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CST WED MAR 5 2008

.DISCUSSION...
A QUIET WX DAY EXPECTED TODAY...BETWEEN WEATHER SYSTEMS...WITH
WEAK HIGH PRESSURE FORECAST TO BE IN CONTROL. SOME SUNSHINE IS
EXPECTED AREA WIDE TODAY. THIS COUPLED WITH A WEAK WARM FRONT
SLATED TO LIFT ACROSS THE REGION...MEANS TEMPS SHOULD TOP OUT IN
THE 40S TO 50 DEGREES MOST AREAS. WILL KEEP TEMPS DOWN ACROSS
OUR FAR WESTERN MOST COUNTIES DUE TO WINTRY/SNOW COVER. AT 00Z
A WEAK COLD FRONT SHOULD BE ENTERING OUR WESTERN MOST COUNTIES.
NONE OF THE MODELS/HPC ARE PRODUCING ANY QPF WITH THE FRONT.
WITH GUIDANCE NUMBERS SO LOW...WENT AHEAD AND REMOVED ANY MENTION
OF PRECIP TONIGHT. THURSDAY SHOULD BE MAINLY DRY TOO...BUT THAT
COMES INTO QUESTION LATE IN THE DAY...ESPECIALLY OUT ACROSS SE
MISSOURI INTO SW KENTUCKY LATE IN THE DAY. THE ECMWF/SREF
SOLUTIONS BRING LEADING EDGE QPF...MOISTURE IN MORE AGGRESSIVELY
BY 00Z FRI VS. THE LESS AGGRESSIVE GFS. FOR NOW...WILL MENTION
SPRINKLES OR FLURRIES POSSIBLE IN THIS AREA...WHICH WILL SET THE
STAGE FOR OUR THURSDAY NIGHT INTO FRIDAY SYSTEM.

MODELS ALL SHOW A LARGE HIGH AMPLITUDE TROF WILL PROGRESS SLOWLY
EAST ACROSS THE MID CONUS THURSDAY NIGHT AND FRIDAY. AT THE
SURFACE...A LOW OR INVERTED TROF WILL TAKE SHAPE ACROSS THE WEST
GULF COAST REGION...AND MOVE ENE ALONG THE GULF COAST DURING THE
DAY FRIDAY...THEN TURN NE INTO THE SOUTHEAST U.S. BY 00Z SAT.
DESPITE THE RATHER FAR SOUTH TRACK OF THE SURFACE LOW...MODELS
DEPICT SUFFICIENT FORCING AND MOISTURE SHOULD BE AVAILABLE FOR THE
PRODUCTION OF SNOW THURSDAY NIGHT AND FRIDAY AHEAD OF THE H7/H5
TROF AXIS. DESPITE THE VARIANCE IN PLACEMENT AND MAGNITUDE...BOTH
THE ECMWF AND GFS SHOW A COUPLE OF PERIODS OF DECENT H8/H6
FRONTOGENETICAL FORCING IN THE 24 HOUR TIME SPAN...COINCIDENT WITH
THE IMPLICATION OF INSTABILITY BASED ON FORECAST VALUES OF
NEGATIVE EPV. THIS SHOULD LEAD TO THE POTENTIAL FOR ACCUMULATING
SNOW...ESPECIALLY ACROSS WEST KENTUCKY AND PERHAPS INTO SW
INDIANA THURSDAY NIGHT INTO FRIDAY. USED HPC QPF AS A BASELINE...
THEN INCORPORATED A BLEND OF THE GFS/SREF/ECMWF FOR PLACEMENT AND
AMOUNTS. PRELIMINARY INDICATIONS ARE THAT 2-5 INCHES OF SNOW COULD
OCCUR...SAY SOUTH OF A POPLAR BLUFF MO TO EVANSVILLE INDIANA
LINE...WITH THE BEST CHANCE IN WEST KENTUCKY. LESSER AMOUNTS ARE
PROGGED AS YOU HEAD NORTH INTO SOUTHERN ILLINOIS. OUR AMOUNTS ARE
A TAD LOWER THAN WHAT HPC IS SHOWING IN THEIR WWD GRAPHICS...BUT
NOT BY MUCH. A MORE MODERATE APPROACH SHOULD GIVE LATER SHIFTS THE
LEEWAY TO ADJUST UP OR DOWN AS NEEDED. PLAN ON ISSUING AN SPS FOR
THE TIME BEING AS NEITHER 12HR OR 24HR WARNING CRITERIA IS
FORECAST AND WITH LESS THAN A 50 PERCENT CONFIDENCE OF HITTING
WARNING CRITERIA AT THIS TIME. AGAIN...THAT CAN BE RE-EVALUATED
AT A LATER TIME.

NO CHANGES WERE MADE TO THE DAYS 4-7 PORTION OF THE FORECAST.
SYSTEM WILL MOVE OUT OF THE AREA FRIDAY NIGHT...WITH THE REST OF
THE FORECAST DRY FOR THE TIME BEING...ALONG WITH MODERATING
TEMPERATURES.

&&

.AVIATION...
CLEARING IS TAKING PLACE AS WE SPEAK. KCGI IS ALREADY CLEAR AND THE
REST OF THE TERMINALS...WHICH HAVE MVFR CIGS NOW...SHOULD BE CLEAR
BY SUNRISE...PROBABLY EVEN BEFORE. BEYOND THAT...WITH HIGH PRESSURE IN
PLACE TODAY...JUST SOME SCATTERED HIGH CLOUDS AROUND UNTIL LATE IN
THE DAY...WHEN WE COULD SEE SOME SCATTERED TO MAYBE BROKEN MID
CLOUDS AHEAD OF THE NEXT FRONT. WINDS SHOULD BE LIGHT AND VSBYS
UNRESTRICTED THROUGHOUT THE DAY. DUE TO THE WEAK NATURE OF THE
FRONT...DO NOT EXPECT ANY PRECIPITATION AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Mar 5, 4:58 AM CST, 3 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
458 AM CST WED MAR 5 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
458 AM CST WED MAR 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

MINOR RIVER FLOODING IS EXPECTED AT SOME POINTS. OTHERWISE NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ACCUMULATING SNOW APPEARS POSSIBLE THURSDAY NIGHT INTO FRIDAY
ESPECIALLY ACROSS WESTERN KENTUCKY...THE SOUTHERN TIP OF
ILLINOIS...AND PORTIONS OF SOUTHWEST INDIANA AND SOUTHEAST
MISSOURI. REFER TO THE SPECIAL WEATHER STATEMENT FOR DETAILS.

MINOR RIVER FLOODING WILL CONTINUE AT SOME POINTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, Mar 5, 4:18 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CST WED MAR 5 2008

ILZ088>094-INZ086>088-KYZ001>022-MOZ108>112-114-052200-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...GOLCONDA...
ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...EVANSVILLE...
BOONVILLE...ROCKPORT...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...
PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...
EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
418 AM CST WED MAR 5 2008

...ACCUMULATING SNOW POSSIBLE THURSDAY NIGHT AND FRIDAY...

A STORM SYSTEM WILL TAKE SHAPE ACROSS THE GULF COAST REGION
THURSDAY AND HEAD EAST TOWARD THE SOUTHERN APPALACHIANS BY LATE IN
THE DAY FRIDAY. NORTH OF THE STORM TRACK...SNOW IS FORECAST TO
DEVELOP ACROSS THE OHIO VALLEY REGION AND MID SOUTH THURSDAY
NIGHT...AND PERSIST INTO FRIDAY. PRELIMINARY INDICATIONS SUGGEST
THE A FEW INCHES OF SNOW COULD FALL ACROSS PORTIONS OF SOUTHEAST
MISSOURI...THE SOUTHERN TIP OF ILLINOIS...WESTERN KENTUCKY AND
PART OF SOUTHWEST INDIANA...WITH SEVERAL INCHES POSSIBLE ACROSS
THE PENNYRILE REGION OF WESTERN KENTUCKY.

THE WEATHER PATTERN ACROSS THE SOUTHERN UNITED STATES IS STILL
EVOLVING. THEREFORE...SOME UNCERTAINTY EXISTS AS TO WHAT THE EXACT
TRACK AND INTENSITY OF THE LOW PRESSURE SYSTEM WILL BE. ANY
DEVIATION FROM CURRENT PROJECTIONS BASED ON THE LATEST FORECAST
DATA...COULD HAVE A SIGNIFICANT IMPACT ON PRECIPITATION TYPE AND
INTENSITY.

CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS OUR LOCAL
MEDIA OUTLETS FOR THE LATEST INFORMATION.
Special weather statement, Mar 5, 4:18 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CST WED MAR 5 2008

ILZ088>094-INZ086>088-KYZ001>022-MOZ108>112-114-052200-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...GOLCONDA...
ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...EVANSVILLE...
BOONVILLE...ROCKPORT...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...
PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...
EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
418 AM CST WED MAR 5 2008

...ACCUMULATING SNOW POSSIBLE THURSDAY NIGHT AND FRIDAY...

A STORM SYSTEM WILL TAKE SHAPE ACROSS THE GULF COAST REGION
THURSDAY AND HEAD EAST TOWARD THE SOUTHERN APPALACHIANS BY LATE IN
THE DAY FRIDAY. NORTH OF THE STORM TRACK...SNOW IS FORECAST TO
DEVELOP ACROSS THE OHIO VALLEY REGION AND MID SOUTH THURSDAY
NIGHT...AND PERSIST INTO FRIDAY. PRELIMINARY INDICATIONS SUGGEST
THE A FEW INCHES OF SNOW COULD FALL ACROSS PORTIONS OF SOUTHEAST
MISSOURI...THE SOUTHERN TIP OF ILLINOIS...WESTERN KENTUCKY AND
PART OF SOUTHWEST INDIANA...WITH SEVERAL INCHES POSSIBLE ACROSS
THE PENNYRILE REGION OF WESTERN KENTUCKY.

THE WEATHER PATTERN ACROSS THE SOUTHERN UNITED STATES IS STILL
EVOLVING. THEREFORE...SOME UNCERTAINTY EXISTS AS TO WHAT THE EXACT
TRACK AND INTENSITY OF THE LOW PRESSURE SYSTEM WILL BE. ANY
DEVIATION FROM CURRENT PROJECTIONS BASED ON THE LATEST FORECAST
DATA...COULD HAVE A SIGNIFICANT IMPACT ON PRECIPITATION TYPE AND
INTENSITY.

CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS OR LOCAL
MEDIA OUTLETS FOR THE LATEST INFORMATION.
Special weather statement, Mar 5, 4:18 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CST WED MAR 5 2008

ILZ088>094-INZ086>088-KYZ001>022-MOZ108>112-114-052200-
UNION IL-JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-
NEW MADRID-
INCLUDING THE CITIES OF...JONESBORO...VIENNA...GOLCONDA...
ELIZABETHTOWN...CAIRO...MOUND CITY...METROPOLIS...EVANSVILLE...
BOONVILLE...ROCKPORT...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...
PADUCAH...MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...
EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD...DIXON...
MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...
GREENVILLE...ELKTON...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...
SIKESTON...CHARLESTON...NEW MADRID
418 AM CST WED MAR 5 2008

...ACCUMULATING SNOW POSSIBLE THURSDAY NIGHT AND FRIDAY...

A STORM SYSTEM WILL TAKE SHAPE ACROSS THE GULF COAST REGION
THURSDAY AND HEAD EAST TOWARD THE SOUTHERN APPALACHIANS BY LATE IN
THE DAY FRIDAY. NORTH OF THE STORM TRACK...SNOW IS FORECAST TO
DEVELOP ACROSS THE OHIO VALLEY REGION AND MID SOUTH THURSDAY
NIGHT...AND PERSIST INTO FRIDAY. PRELIMINARY INDICATIONS SUGGEST
THAT A FEW INCHES OF SNOW COULD FALL ACROSS PORTIONS OF SOUTHEAST
MISSOURI...THE SOUTHERN TIP OF ILLINOIS...WESTERN KENTUCKY AND
PART OF SOUTHWEST INDIANA...WITH SEVERAL INCHES POSSIBLE ACROSS
THE PENNYRILE REGION OF WESTERN KENTUCKY.

THE WEATHER PATTERN ACROSS THE SOUTHERN UNITED STATES IS STILL
EVOLVING. THEREFORE...SOME UNCERTAINTY EXISTS AS TO WHAT THE EXACT
TRACK AND INTENSITY OF THE LOW PRESSURE SYSTEM WILL BE. ANY
DEVIATION FROM CURRENT PROJECTIONS BASED ON THE LATEST FORECAST
DATA...COULD HAVE A SIGNIFICANT IMPACT ON PRECIPITATION TYPE AND
INTENSITY.

CONTINUE TO MONITOR NATIONAL WEATHER SERVICE FORECASTS OR LOCAL
MEDIA OUTLETS FOR THE LATEST INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabash

When
March 5, 8:00 AM CST to March 31, 11:59 PM CST
Where
Wabash County, 1.34 mi ENE of Mt Carmel to 1.19 mi ENE of Mt Carmel
Cause
Heavy Rain
Property damage
$10,000
Reported by
Other Federal Agency
Coordinates
38.430, -87.749

Moderate flooding of the Wabash River occurred. At the Mt. Carmel gage, the river crested at 29.72 feet on March 27. Flood stage there is 19 feet, and moderate flooding begins at 25 feet. This was the ninth highest crest on record at Mount Carmel. Extensive flooding occurred on the northern outskirts of Mount Carmel. Numerous local river roads were flooded. Beall Woods conservation area had 160 to 200 acres flooded. High water backed up into Bon Pas Creek. The river was 3 miles wide at I-64. Cattle and farm equipment were relocated. Installation of flood gates at Mount Carmel was necessary. Access to local camp sites was blocked, but there was minimal impact to commercial activities because of gate closure. Fifth Street that parallels the river was closed. Twin Restaurant along the river also closed. All oil field production ceased with the exception of pumping units on substructures. Access to these was by boat only.

Flood, White

When
March 6, 8:00 PM CST to March 31, 11:59 PM CST
Where
White County, Maunie to 1.09 mi ENE of Maunie
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
38.030, -88.050

Moderate flooding of the Wabash River occurred. At the New Harmony, IN gage, the river crested at 20.87 feet on March 28. Flood stage there is 15 feet, and moderate flooding begins at 20 feet. Considerable flooding of low ground occurred on the Illinois side of the river. Most of the low ground was dormant agricultural land.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84827, 84834.